By Topic

IEEE Transactions on Automatic Control

Issue 7 • July 1986

Filter Results

Displaying Results 1 - 25 of 29
  • [Front cover and table of contents]

    Publication Year: 1986, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (173 KB)
    Freely Available from IEEE
  • Scanning the issue

    Publication Year: 1986, Page(s): 593
    Request permission for commercial reuse | PDF file iconPDF (98 KB)
    Freely Available from IEEE
  • Editorial: Where are the papers?

    Publication Year: 1986, Page(s): 594
    Request permission for commercial reuse | PDF file iconPDF (130 KB)
    Freely Available from IEEE
  • Stability analysis of hybrid composite dynamical systems: Descriptions involving operators and difference equations

    Publication Year: 1986, Page(s):603 - 615
    Cited by:  Papers (30)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (897 KB)

    We address the stability analysis of composite hybrid dynamical feedback systems of the type depicted in Fig. 1, consisting of a block (usually the plant) which is described by an operatorLand of a finite-dimensional block described by a system of difference equations (usually a digital controller). We establish results for the well-posedness, attractivity, asymptotic stability, uniform... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A property of internally balanced and low noise structures

    Publication Year: 1986, Page(s):633 - 634
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (190 KB)

    Given anNth-order minimal asymptotically stable systemH(z), we consider the classeof minimal state-space realizations which minimize the trace ofgamma^{2}K + W, whereKis the controllability andWthe observability Grammian. We show that the optimal structures are defined byW = gamma^{2}Kwith optimal cost2gammaSwh... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Proper stable transfer matrix factorizations and internal system descriptions

    Publication Year: 1986, Page(s):634 - 638
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (552 KB)

    The exact relations between coprime proper stable factorizations ofP(s)and coprime polynomial matrix factorizations are derived, and they directly lead to relations with internal descriptions of the plant in differential operator or state-space form. It is shown that obtaining any right or left proper stable coprime factorization is equivalent to state-feedback stabilization or to desig... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Sensitivities of stability constraints and their applications

    Publication Year: 1986, Page(s):639 - 642
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (423 KB)

    Let the real polynomial(a(s) = a_{0} + a_{1}s + ... + a_{n}s^{n}with the coefficients being known differentiable functionsa_{k}(x)be given and let the constraintsg_{i}(x) > 0determine the strictly Hurwitz property of the polynomiala(s). A simple and efficient method to calculate the derivativespartial g_{i}(x)/partial x_{j}is proposed. Then... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Design of optimal multioutput sampling schedules: Computation of gradients and Hessians

    Publication Year: 1986, Page(s):664 - 666
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (280 KB)

    The design of optimal sampling schedules in a dynamic experiment is often accomplished by maximization of a scalar function of the Fisher information matrix, using complex optimization algorithms. In this note exact analytic expressions for the gradients and Hessians of two common design criteria (D- andL-optimality) are derived. The results allow the use of a wealth of effic... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1986, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (182 KB)
    Freely Available from IEEE
  • A second-order algorithm for continuous-time nonlinear optimal control problems

    Publication Year: 1986, Page(s):673 - 676
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (432 KB)

    A second-order algorithm is presented for the solution of continuous-time nonlinear optimal control problems. The algorithm is an adaptation of the trust region modifications of Newton's method and solves at each iteration a linear-quadratic control problem with an additional constraint. Under some assumptions, the proposed algorithm is shown to possess a global convergence property. A numerical e... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the structure of 2-D observers

    Publication Year: 1986, Page(s):676 - 680
    Cited by:  Papers (20)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (464 KB)

    This note gives necessary and sufficient conditions for asymptotic reconstructibility of the state of multivariable 2D systems. The existence and the structure of the observers are related to the matrices appearing in a Bézout identity. A counterexample shows that the state estimation cannot be performed in general by a static feedback on the estimation error. This note includes also a techni... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Trace bounds on the solution of the algebraic matrix Riccati and Lyapunov equation

    Publication Year: 1986, Page(s):654 - 656
    Cited by:  Papers (80)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (312 KB)

    Lower and upper bounds on the trace of the positive semidefinite solution of the algebraic matrix Riccati and Lyapunov equation are derived. The upper trace bound obtained in this note in many cases results in a tighter bound as compared to the Upper bound for the maximal eigenvalue proposed in [1] and [2]. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A miscellany of results of an equation of Count J. F. Riccati

    Publication Year: 1986, Page(s):651 - 654
    Cited by:  Papers (29)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (424 KB)

    A collection of results on the Riccati equation is presented. The questions addressed are the existence of strong solutions of the algebraic Riccati equation and the convergence of solutions of the Riccati difference equation to those of the algebraic equation. The results derived utilize detestability conditions only. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the existence of an optimal observer in singular measurement systems

    Publication Year: 1986, Page(s):683 - 685
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    An essential stage in each of the existing methods for singular optimal estimation is to obtain a nonsingular measurement vector which is a linear combination of the original measurement vector and a finite number of its derivatives. A necessary and sufficient condition for the existence of such a nonsingular measurement is presented. If this condition is satisfied, then the existence of an optima... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A canonical expansion for nonlinear systems

    Publication Year: 1986, Page(s):670 - 673
    Cited by:  Papers (40)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    The importance of differential geometry, in particular, Lie brackets of vector fields, in the study of nonlinear systems is well established. Under very mild assumptions, we show that a real-analytic nonlinear system has an expansion in which the coefficients are computed in terms of Lie brackets. This expansion occurs in a special coordinate system. We also explain the concept of a pure feedback ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Explicit solution and eigenvalue bounds in the Lyapunov matrix equation

    Publication Year: 1986, Page(s):656 - 658
    Cited by:  Papers (28)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (296 KB)

    An explicit solution to the algebraic Lyapunov matrix equation is obtained in terms of the controllability matrix of the pair of coefficient matrices. This enables us to determine the number of positive eigenvalues of the positive semidefinite solution through the controllability matrix. Based on this explicit formula, upper and lower bounds for each eigenvalue of the solution are derived, which a... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On computational algorithms for pole assignment

    Publication Year: 1986, Page(s):643 - 645
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (336 KB)

    A number of computationally reliable direct methods for pole assignment by feedback have recently been developed. These direct procedures do not necessarily produce robust solutions to the problem, however, in the sense that the assigned poles are insensitive to perturbalions in the closed-loop system. This difficulty is illustrated here with results from a recent algorithm presented in this TRANS... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Newton-Raphson algorithm for the recursive generalized least-squares identification

    Publication Year: 1986, Page(s):685 - 688
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (264 KB)

    A new variant of the Newton-Raphson algorithm for the recursive generalized least-squares identification is proposed. As compared to an earlier one [2], it uses the exactly computed Hessian and gradient. In this way, significant improvement of identification accuracy is obtained. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A further simplification in the proof of the structural controllability theorem

    Publication Year: 1986, Page(s):638 - 639
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB)

    The structural controllability theorem characterizes generic controllability of parameter-dependent systems. A further simplification of its proof is presented. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On controlability of linear systems with stochastic jump parameters

    Publication Year: 1986, Page(s):680 - 683
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (424 KB)

    This note studies the notion of stochastic ε-controllability in probability for linear systems subject to sudden jumps in parameter values. By using a Lyapunov-like approach, sufficient conditions are obtained in terms of a set of coupled Bernoulli equations. The potential use of the results is illustrated by an example. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Order reduction of SISO nonminimum-phase stochastic systems

    Publication Year: 1986, Page(s):623 - 632
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (880 KB)

    We consider the order reduction problem for single-input/ single-output nonminimum-phase linear stochastic systems. The problem is formulated as that of approximating the original system-output process by another stochastic process generated via a reduced-order model. It is shown that in order to obtain a "correct" phase approximation, it is necessary to consider some higher order statistics of th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Design of ripple-free multivariable robust servomechanisms

    Publication Year: 1986, Page(s):661 - 664
    Cited by:  Papers (54)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    The application of standard robust servomechanism theory to sampled data systems guarantees asymptotic tracking at sampling instances and between sampling instants, the output will normally contain ripple. In this note, the robust servomechanism theory is extended to sampled-data systems and a technique is proposed for ripple-free tracking of sinusoids and polynomials. It is shown that a continuou... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimization of linear-quadratic regulator systems in the presence of parameter perturbations

    Publication Year: 1986, Page(s):667 - 670
    Cited by:  Papers (7)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    The problem of LQ optimality under parameter perturbations is discussed and a sufficient condition is given for insensitivity of the optimality of a closed-loop system to parameter variations. The permitted region (PR) of parameter perturbations is further introduced so that a perturbed closed-loop system will still be optimal to the parameter variations within PR and an algorithm is given for its... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improved approximation for settling time of second-order linear systems

    Publication Year: 1986, Page(s):642 - 643
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (224 KB)

    An improved approximate expression is developed for the settling time of a second-order linear system subjected to a step input. The new expression is more accurate than several existing approximate expressions. Furthermore, although it is slightly more complicated than one of the existing approximations, it is much more convenient to use than the other, which requires iteration for design applica... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Exact finite-dimensional nonlinear filters

    Publication Year: 1986, Page(s):616 - 622
    Cited by:  Papers (86)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (832 KB)

    A new nonlinear filter is derived for continuous-time processes with discrete-time measurements. The filter is exact, and it can be implemented in real time with a computational complexity that is comparable to the Kalman filter. This new filter includes both the Kalman filter and the discrete-time version of the Benes filter as special cases. Moreover, the new theory can handle a large class of n... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame